Delaware, 2017Winter Weather in Delaware, March 10, 2017
March 10, 2017 · NWS PHI · 1 event in 1 county or zone
A cold front gradually moved south into Delaware early in the morning on the 10th. Rain changed to snow across northern portions of the state.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front gradually moved south into Delaware early in the morning on the 10th. Rain changed to snow across northern portions of the state. The majority of snow accumulation was on grass due to very warm road temperatures. Top accumulations in northern New Castle county were around 2 inches. Further south around Dover only a dusting of snow accumulated.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 10, 4:48 AM EST, 3 hours 12 minutes earlier.
Area forecast discussion, Mar 10, 4:48 AM EST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
448 AM EST Fri Mar 10 2017
.SYNOPSIS...
A cold front and area of low pressure will move across the region
today. This will be followed by Canadian high pressure for tonight
which will remain into Monday. Strong low pressure will begin to
affect the area Monday night and persist into Tuesday as it moves
along the east coast. High pressure will build back across the area
for the later part of next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
4 AM surface analysis shows a 1008 mb surface low near the
mouth of the tidal Potomac River. This low will continue to
deepen as it tracks eastward along a frontal boundary and off
the Delmarva coast this morning.
As noted yesterday evening, precipitation has been slow to move in.
The snow has remained north of I-80 and west of Reading thus far.
However, the precipitation will quickly spread in from northwest to
southeast early this morning as a shortwave trough over the Ohio
Valley approaches our area and enhances the lift overhead.
Temperatures before the precip arrives are very warm, currently in
the 40s across most of the region. However, strong evaporative
cooling from precip falling into an initially dry boundary layer as
well as CAA with strengthening north-northeast flow will cause
temperatures to fall rather abruptly. Temperatures are expected to
fall below freezing across the elevated terrain in northeastern PA
and northwestern NJ and into the mid 30s elsewhere.
A full update to the forecast grids only resulted in minor changes
to the storm total snowfall map. Slightly higher amounts were
extended eastward into the I-287 corridor in NJ as well as southward
toward the Philadelphia area. This resulted in an expansion of the
Winter Weather Advisory to Chester County, PA eastward into Ocean
County, NJ for 1-3" of snow. The higher amounts in these ranges are
expected to reside in eastern NJ and in the higher elevations west
of Philadelphia.
Yes the ground is warm (road temperatures are currently in the 40s
to near 50F), which should luckily limit the impact on travel.
However, there is concern for a period of heavy snowfall with
mesoscale snow banding that could stick on untreated roads if heavy
enough. Time-lagged HRRR-E and NCAR hires ensembles both indicate
the potential for snowfall rates exceeding 1" per hour over eastern
PA and NJ during the morning commute. If this were to happen, the
combination of poor visibility (half mile or less) and slush covered
roads could lead to a hazardous commute for some.
Some of the guidance keeps the heavier precip going longer into the
morning or even the early afternoon across eastern and southern NJ
as a deformation band develops to the northwest of the rapidly
deepening coastal low. There is an area that could potentially
recieve higher snowfall amounts. However, went conservative with
snowfall amounts due to warmer temperatures and potential for more
rain mixing at the onset.
The steady snow will end from west to east late in the morning and
early afternoon. However, a strong shortwave trough passing thru the
northern Mid-Atlantic region will likely be accompanied by scattered
snow showers during the mid and late afternoon. Lapse rates will
steepen this afternoon owing to strong CAA aloft. Forecast soundings
show 50-150 J/kg of SBCAPE available. The environment will be
supportive of a few snow squalls. The threat exists across the
entire area but there is a better signal for these squalls to move
into eastern PA and NJ. We hope this snow squall threat is not lost
in the noise from this morning's event. Although impacts from snow
squalls will be much more localized, it could be a very dangerous
setup with it occurring during the afternoon/evening commute. This
is very similar to what happened exactly a week ago but this
time temperatures will be colder (especially where there is snow
cover), allowing snow to accumulation on roads.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
Arctic high pressure builds in from the Northern Great Plains
tonight. Strong northwest flow over the region will usher in much
colder air. Temperatures are expected to fall quickly this evening
and all the way down into the single digits in the Poconos and teens
to low 20s elsewhere by early morning. Combined with the brisk
northwest wind (gusting 30-40 mph at times), wind chills will be as
low as 5 to 10 below zero in the Poconos and single digits
elsewhere. This is certainly a reminded that Winter is back.
The threat of snow showers and squalls this evening are expected to
end by midnight.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
High pressure will build across the area this weekend and then move
away on Monday. It will bring dry weather through the period along
with a stretch of below normal temperatures and a cold wind chill
also. Highs on Saturday will only be in the teens and low 20s
furthest north and reach only the low/mid 30s across metro
Philadelphia and Delmarva. By Monday, high temperatures will have
moderated by 8 to 10 degrees of so, but still below normal for the
first part of March.
A significant storm is slated for much of the East coast next week.
The heavy precipitation and high winds could start as early as
Monday evening by some models or the overnight period according to
others. These times will no doubt be refined several times over
the weekend, so we have not made any significant changes for this
overnight fcst, except for some small upward trends in Pops.
The GFS is trending a bit stronger and closer to the coast with the
00Z run. The EC is also stronger than its previous run but not much
different with the track. It's new track is still further east the
the GFS and would produce astounding snow totals for much of our
CWA. It's way too early to get specific, but at this phase,
preparation for a major event should be emphasized. A good website
to reference is -- ready.gov/winter-weather.
Beyond the nor'easter (after Wed), a cold but dry pattern will be
across the area. Temperatures should be around 10 degrees below
normal.
&&
.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Snow will reach RDG and ABE near 10Z and then quickly expand
southeastward into the I-95 terminals between 11 and 13Z. After
a brief period of RA at the onset, a quick changeover to SN is
expected. It will take another 2 hours to reach MIV and ACY. Expect
period of IFR and LIFR conditions in moderate to locally heavy
snow this morning. Improving conditions from W to E between 16Z
and 19Z as the snow tapers off.
SNSH and localized squalls could result in brief restrictions
between 20Z and 03Z. Very difficult to pinpoint which terminals
will be impacted and the timing due to the scattered nature of
these convective showers.
A N to NE 5-15 kt early this morning will back out of the NW
later this morning and afternoon. NWly wind gusts of 20-30 kt
are possible this afternoon and tonight with the highest gusts
occurring tonight.
OUTLOOK...
Saturday thru Monday...Mostly VFR. Gusty winds Saturday.
Monday night/Tue...Widespread IFR developing with strong winds
and heavy snows/rains.
&&
.MARINE...
SCA in effect for today as N-NE winds increase this morning,
becoming NWly this afternoon. The Gale Watch was upgraded to a
Gale Warning for tonight with frequent gusts 35-40 kt expected.
Freezing spray is likely late tonight as much colder air moves
atop the waters, though warmer water temps will limit the icing
rates.
OUTLOOK...
Saturday/Saturday night...Gales diminishing back to SCA
conditions. Fair weather.
Sunday thru Monday...Mostly sub-SCA. Fair weather
Monday night thru Tue...Good chance for Gale conditions. Heavy
rain/snow possible.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 1 PM EST this afternoon for
PAZ060>062-103-105.
Winter Weather Advisory until noon EST today for PAZ054-055.
Winter Weather Advisory until 2 PM EST this afternoon for
PAZ070-071-101-102.
Winter Weather Advisory until 2 PM EST this afternoon for
PAZ104-106.
NJ...Winter Weather Advisory until 1 PM EST this afternoon for
NJZ007>010.
Winter Weather Advisory until noon EST today for NJZ001.
Winter Weather Advisory until 2 PM EST this afternoon for
NJZ014-018>020-027.
Winter Weather Advisory until 2 PM EST this afternoon for
NJZ012-013-015.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 PM EST this evening for
ANZ450>453.
Gale Warning from 6 PM this evening to 7 AM EST Saturday for
ANZ430-431-450>455.
Small Craft Advisory from 10 AM this morning to 6 PM EST this
evening for ANZ430-431-454-455.
&&
Synopsis...O'Hara
Near Term...Klein
Short Term...Klein
Long Term...O'Hara
Aviation...Klein/O'Hara
Marine...Klein/O'HaraHazardous weather outlook, Mar 10, 3:48 AM EST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
348 AM EST Fri Mar 10 2017
NJZ007>010-PAZ060>062-103-105-110900-
Warren-Morris-Hunterdon-Somerset-Berks-Lehigh-Northampton-
Western Montgomery-Upper Bucks-
348 AM EST Fri Mar 10 2017
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for northern New Jersey,
northwest New Jersey, east central Pennsylvania and southeast
Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
There is a potential for snow squalls to develop across the area this
afternoon and evening which could lead to locally hazardous driving
conditions.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A significant coastal storm will affect the region beginning Monday
night and lasting into early Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DEZ001>004-MDZ008-012-015-019-020-NJZ016-017-021>026-110900-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Salem-Gloucester-Cumberland-Atlantic-
Cape May-Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
348 AM EST Fri Mar 10 2017
This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland and southern New
Jersey.
.DAY ONE...Today and Tonight.
Steady light snows across southern New Jersey may create slippery
travel conditions this morning.
There is a potential for snow squalls to develop across the area this
afternoon and evening which could lead to locally hazardous driving
conditions.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A significant coastal storm will affect the region beginning Monday
night and lasting into early Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NJZ001-PAZ054-055-110900-
Sussex-Carbon-Monroe-
348 AM EST Fri Mar 10 2017
...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...
This Hazardous Weather Outlook is for northern New Jersey and
northeast Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
There is a potential for snow squalls to develop across the area this
afternoon and evening which could lead to locally hazardous driving
conditions.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A significant coastal storm will affect the region beginning Monday
night and lasting into early Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NJZ014-018>020-027-PAZ070-071-101-102-110900-
Eastern Monmouth-Camden-Northwestern Burlington-Ocean-
Southeastern Burlington-Delaware-Philadelphia-Western Chester-
Eastern Chester-
348 AM EST Fri Mar 10 2017
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for central New Jersey, southern
New Jersey and southeast Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
There is a potential for snow squalls to develop across the area this
afternoon and evening which could lead to locally hazardous driving
conditions.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A significant coastal storm will affect the region beginning Monday
night and lasting into early Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NJZ012-013-015-PAZ104-106-110900-
Middlesex-Western Monmouth-Mercer-Eastern Montgomery-Lower Bucks-
348 AM EST Fri Mar 10 2017
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey and southeast Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
There is a potential for snow squalls to develop across the area this
afternoon and evening which could lead to locally hazardous driving
conditions.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A significant coastal storm will affect the region beginning Monday
night and lasting into early Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ430-431-450>455-110900-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
348 AM EST Fri Mar 10 2017
...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 7 AM EST
SATURDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
A significant coastal storm will affect the waters late Monday
through Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Mar 10, 6:14 AM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
614 AM EST FRI MAR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 AM SNOW WANTAGE 41.24N 74.55W
03/10/2017 M2.8 INCH SUSSEX NJ TRAINED SPOTTER
&&
EVENT NUMBER PHI1700448
GAINESSpecial weather statement, Mar 10, 7:56 AM EST, 4 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
756 AM EST FRI MAR 10 2017
NJZ001-PAZ054-055-101415-
Sussex-Monroe-Carbon-
756 AM EST FRI MAR 10 2017
...AN AREA OF HEAVY SNOW WILL AFFECT WESTERN SUSSEX...CARBON AND
MONROE COUNTIES...
At 752 AM EST, an area of heavy snow was located along a line
extending from South Fallsburg to near Arrowhead Lake to near Port
Trevorton. Movement was southeast at 30 mph.
The snow will fall at one inch per hour, leading to significantly
reduced visibility and snow covered and slippery roads. Use extra
caution especially on bridges and other elevated road surfaces.
The area of heavy snow will affect the northeast extension of the
Pennsylvania Turnpike, Interstate 80 and Route 380 in the Poconos.
This will also spread into the western portions of Sussex County.
Road conditions will deteoriate rapidly in these areas leading to
very hazardous travel conditions.
A Winter Weather Advisory remains in effect for the area.
Locations impacted include...
Port Jervis, Lehighton, Mount Pocono, East Stroudsburg, Tobyhanna,
Palmerton, Jim Thorpe, Nesquehoning, Weatherly, Unionville,
Stormville, High Point, Werry Lake, Pocono Pines, Lake Harmony,
Skytop, Tannersville, Long Pond, Kresgeville and Sun Valley.
LAT...LON 4130 7456 4106 7493 4109 7496 4087 7528
4082 7545 4073 7576 4091 7599 4101 7573
4109 7577 4113 7569 4112 7564 4123 7554
4125 7513 4115 7515 4114 7509 4108 7503
4116 7490 4135 7475 4136 7469
TIME...MOT...LOC 1247Z 305DEG 24KT 4171 7463 4119 7562 4068 7693
GorseWinter Weather, New Castle
- When
- March 10, 8:00 AM EST to 4:00 PM EST
- Where
- New Castle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
Snow totals were measured by several spotters in the county of 2-3 inches in the northern part with a sharp cutoff to under an inch in southern portions of the county.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Washington, March 10, 20171 death · 52 kt wind · 2 events
- Hail and Damaging Winds in Georgia, March 10, 2017$318,000 · 1 in hail · 10 events
- Winter Weather in New Jersey, March 10, 20171 injured · 11 events
- Flood in Washington, March 10 to 11, 2017$20,000 · 1 event
- Winter Weather in Pennsylvania, March 10, 201713 events
- Hail and Damaging Winds in Alabama, March 10, 2017$1,000 · 1 in hail · 11 events
- Damaging Winds in Texas, March 10, 2017$15,000 · 51 kt wind · 2 events
- Winter Storm and Winter Weather in Massachusetts, March 10, 20177 events
- Damaging Winds in Tennessee, March 10, 201750 kt wind · 4 events
- Winter Storm in Rhode Island, March 10, 20173 events
- Winter Weather in West Virginia, March 10, 20172 events
- High Wind in North Carolina, March 10, 2017$1,000 · 56 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 675814.